New Mexico, 2021

Wildfire and Hail in New Mexico, May 16 to 17, 2021

May 16 to 17, 2021 · NWS ABQ · 2 events in 2 counties and zones

Surface moisture continued to move into eastern New Mexico due to southeasterly winds. With sufficient atmospheric instability, this led to another day of afternoon thunderstorms across the east on May 16, 2021.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Surface moisture continued to move into eastern New Mexico due to southeasterly winds. With sufficient atmospheric instability, this led to another day of afternoon thunderstorms across the east on May 16, 2021. The strongest storms were located across the northeast where a backdoor cold front in the area provided additional lift and instability to aid in convective initiation. These storms generally produced hail less than half an inch in diameter with wind gusts of 40 to 50 mph. The largest hail reported for this day was associated with a strong storm near Mills in Harding County which produced nickel size hail. Meanwhile, dry conditions continued across western New Mexico which set the stage for favorable conditions for rapid fire growth. A wildfire near Bloomfield quickly grew to 21 acres on the evening of May 16th. Unfortunately, one family's home was completely destroyed in the fire which also took the lives of their three dogs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 16, 2:05 PM MST, 1 hour 55 minutes earlier.

Area forecast discussion, May 16, 2:05 PM MST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
305 PM MDT Sun May 16 2021

.SYNOPSIS...
Strong to severe thunderstorms will be possible this evening and
again Monday afternoon and evening across northeast and east central
New Mexico. Large hail and damaging wind gusts will be the main
threats. Thunderstorm coverage will decrease somewhat on Tuesday,
and moreso on Wednesday and Thursday. However, by the end of the
week, a dryline will set up over eastern New Mexico, increasing the
concern for severe weather potential once again. As this occurs,
drier and breezy conditions will return to western New Mexico. Near
to below normal temperatures are expected this week.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)...
Much less convection today compared to yesterday. It's confined to
the northeast and will only expand south into the east central
plains through the rest of the afternoon and evening. There's a
decent chance of a few strong to severe storms in the far eastern
plains near the TX border through about 8 pm MDT. This includes the
area from Capulin to Tucumcari and Clovis. The showers and storms
will mostly end by midnight, but a few showers will linger in the
northeast through the wee hours of the morning, behind a back door
cold front. Elsewhere, it will be dry and pleasantly cool tonight.

The back door cold front will make it to the east slopes of the
central mountains by sunrise and may spill into the RGV. The higher
resolution models favor this scenario. Even so, the east wind will
be pretty light and the increased low level moisture will mix out
quickly. Monday afternoon will be another day of tracking the dry
line eastward and seeing where the storms initiate. The east will be
favored again and there could be another round of severe storms over
the far eastern plains. Convection will continue into Monday night.

LONG TERM...(TUESDAY THROUGH SATURDAY)...
The upper level low, as well as some weak vort lobes around the main
low, will generally shift eastward across northern NM on Tuesday.
Though showers and thunderstorms could occur just about anywhere, the
main focus will be across northeast NM along and behind the surface
boundary that will continue to be draped over the area. A brief strong
storm will be possible across the area thanks to steep lapse rates
beneath the upper low, but lack of shear will keep storms from
becoming too organized. Storms will taper off Tuesday night. Weak
shortwave ridging will build over the area on Wednesday. Sufficient
moisture will remain for storms to develop, though coverage will be
less than on Tuesday. The main focus area will be across the
northeast once again.

Thursday should be the quietest day of the week in terms of
convection. A Pacific low will move into the Great Basin, resulting
in dry, southwesterly flow over NM. Virga and/or a few showers or
thunderstorms are possible, but breezy southwesterly winds may be the
bigger story.

As the Pacific low wobbles around the Great Basin Friday and
Saturday, southwesterly flow will persist over NM. Meanwhile, low
level southerly or sse'ly flow will pull Gulf moisture into at least
eastern NM. With daytime heating/mixing, the dryline should sharpen
each afternoon. As it mixes eastward, strong to severe thunderstorm
development along it will be possible. Meanwhile, drier and windier
conditions will prevail across western NM.

CHJ/34

&&

.FIRE WEATHER...
Less shower and thunderstorm activity today with the main focus in
the Northeast and far East Central Plains, where severe weather is
possible through the evening. A back door cold front will drop into
the east tonight and may reach the east slopes of the central
mountains by sunrise. It could spill into the RGV but east winds
would be light, and any increase in low level moisture will mix out
quickly. With a bit more moisture to work with in the east, there
should be a bit more coverage in showers and storms Monday afternoon.
And again there is a threat for severe weather near the TX border.

Meanwhile the upper low to our west will drift over NM late Monday
and hang around through Tuesday before it shifts to the northeast.
That means more showers and thunderstorms Tuesday and even into
Wednesday. A little drier air makes it into NM Thursday before
another storm impacts our weather starting Friday. This includes
strong winds over NM and dry conditions in the west through Sunday.
This will be the days that could see critical fire weather
conditions in the western zones. The east will be another story as
showers and thunderstorms continue Friday through Sunday with the
dry line moving back and forth every day.

CHJ

&&

.AVIATION...
18Z TAF CYCLE
VFR conditions are expected for the most part over the next 24 hours.
There will a couple of exceptions. Showers and thunderstorms will
develop this afternoon over eastern areas, from the east slopes of
the central mountain to the TX border. A few of these storms could
be strong to severe in the northeast, possibly including KTCC. Wind
gusts could reach 50kts and hail around and over 1.00 inch in
diameter. Brief MVFR to IFR cigs expected with the strongest storms.
Convection will slowly end tonight except in the northeast where
showers could linger through the night. Patchy low clouds and fog
with MVFR conditions are possible tonight. Another round of storms
on Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  44  76  47  70 /   5  10   5  20
Dulce...........................  37  74  36  63 /  10  20  10  50
Cuba............................  41  71  40  66 /  10  20   5  30
Gallup..........................  36  70  38  71 /   0  10  10  30
El Morro........................  35  66  37  66 /   0  10  10  30
Grants..........................  36  71  38  69 /   0  20  10  30
Quemado.........................  38  67  39  68 /   0  20  10  40
Magdalena.......................  47  73  47  70 /   0  10   5  30
Datil...........................  42  67  42  68 /   0  20  10  40
Reserve.........................  35  73  34  72 /   0  20   5  40
Glenwood........................  48  76  47  77 /   0  20   5  30
Chama...........................  34  68  32  56 /  10  30  20  60
Los Alamos......................  49  69  45  63 /  10  20  10  40
Pecos...........................  46  71  41  65 /  10  30  10  40
Cerro/Questa....................  45  66  39  59 /  20  60  30  70
Red River.......................  35  61  30  52 /  20  60  40  80
Angel Fire......................  31  62  28  57 /  20  60  30  70
Taos............................  40  71  34  65 /  10  50  20  60
Mora............................  38  66  34  61 /  20  60  20  60
Espanola........................  49  78  46  70 /  10  30  10  40
Santa Fe........................  49  72  44  66 /  10  20  10  40
Santa Fe Airport................  46  75  42  69 /  10  20   5  30
Albuquerque Foothills...........  56  77  53  72 /   5  10   5  20
Albuquerque Heights.............  55  78  51  73 /   5  10   5  20
Albuquerque Valley..............  54  80  50  75 /   5  10   5  20
Albuquerque West Mesa...........  55  78  51  73 /   5  10   5  20
Belen...........................  51  80  49  76 /   5  10   5  20
Bernalillo......................  53  81  50  75 /  10  10   5  30
Bosque Farms....................  52  80  48  75 /   5  10   5  20
Corrales........................  54  80  51  75 /   5  10   5  20
Los Lunas.......................  52  79  50  76 /   5  10   5  20
Placitas........................  55  76  51  71 /  10  10   5  30
Rio Rancho......................  54  79  50  73 /  10  10   5  20
Socorro.........................  52  81  52  79 /   0  10   5  20
Sandia Park/Cedar Crest.........  49  69  47  67 /   5  10   5  30
Tijeras.........................  49  73  46  71 /   5  10   5  30
Edgewood........................  46  74  42  69 /   5  10  10  30
Moriarty/Estancia...............  43  76  39  71 /   5  10  10  30
Clines Corners..................  43  71  40  67 /  10  20  10  30
Mountainair.....................  45  72  42  70 /   5  10   5  20
Gran Quivira....................  45  71  43  70 /   5  10   5  20
Carrizozo.......................  54  76  49  75 /   0  10   5  20
Ruidoso.........................  47  70  44  69 /   0  10   5  30
Capulin.........................  42  66  38  65 /  40  60  60  70
Raton...........................  44  70  39  65 /  40  60  50  70
Springer........................  44  71  40  66 /  30  60  40  70
Las Vegas.......................  42  70  38  64 /  20  50  20  50
Clayton.........................  49  73  46  69 /  60  40  60  60
Roy.............................  46  73  43  66 /  40  40  30  50
Conchas.........................  51  79  50  73 /  30  30  20  40
Santa Rosa......................  50  79  48  74 /  20  20  10  30
Tucumcari.......................  53  81  51  76 /  30  30  30  30
Clovis..........................  52  83  50  77 /  20  10  10  30
Portales........................  52  85  50  79 /  10  10  10  20
Fort Sumner.....................  51  84  50  79 /  10  10  10  20
Roswell.........................  56  87  53  84 /   5  10   5  20
Picacho.........................  53  80  49  75 /   0  10   5  20
Elk.............................  50  77  46  72 /   0   5   5  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, May 16, 3:06 AM MST, 12 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
406 AM MDT Sun May 16 2021

NMZ201>241-171015-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
406 AM MDT Sun May 16 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms this afternoon and
evening across the east central and northeast plains, where large
hail and damaging winds are possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a slight risk of severe thunderstorms Monday afternoon and
evening across the east central and northeast plains, where large
hail and damaging winds are possible.

Critical fire weather conditions may develop across western New
Mexico late week into Saturday.

Dryline thunderstorms may become severe late week into Saturday,
especially across the eastern plains near the Texas border.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today and Monday for the east
central and northeast plains due to the potential for severe
thunderstorms.

11

In the hours before

Special weather statement, May 16, 11:55 AM MST, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1255 PM MDT Sun May 16 2021

NMZ230-161930-
Union County-
1255 PM MDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL UNION COUNTY UNTIL
130 PM MDT...

At 1255 PM MDT, Doppler radar was tracking a strong thunderstorm near
Grenville, or 17 miles southeast of Des Moines, moving north at 5
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Grenville and Mount Dora.

This includes Highway 64 between Mile Markers 399 and 414.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3649 10347 3661 10370 3685 10361 3674 10328
TIME...MOT...LOC 1855Z 196DEG 6KT 3666 10355

Shoemake
Special weather statement, May 16, 2:37 PM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
337 PM MDT Sun May 16 2021

NMZ230-162200-
Union County-
337 PM MDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN UNION COUNTY UNTIL 400
PM MDT...

At 336 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Gladstone, or 29 miles south of Des Moines, moving
northeast at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central Union
County.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern New Mexico.

LAT...LON 3624 10377 3638 10389 3656 10361 3628 10344
TIME...MOT...LOC 2136Z 246DEG 11KT 3634 10377

Shoemake
Special weather statement, May 16, 3:02 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
402 PM MDT Sun May 16 2021

NMZ227-230-162230-
Union County-Johnson and Bartlett Mesas Including Raton Pass-
402 PM MDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION COUNTY UNTIL
430 PM MDT...

At 402 PM MDT, Doppler radar was tracking a strong thunderstorm near
Branson, or 15 miles north of Des Moines, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

This storm will remain over mainly rural areas of northwestern Union
County.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern New Mexico.

LAT...LON 3689 10358 3688 10400 3700 10400 3700 10361
TIME...MOT...LOC 2202Z 267DEG 12KT 3698 10384

Shoemake
Special weather statement, May 16, 3:44 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
444 PM MDT Sun May 16 2021

NMZ227-230-162315-
Union County-Johnson and Bartlett Mesas Including Raton Pass-
444 PM MDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UNION COUNTY UNTIL 515 PM
MDT...

At 443 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Grenville, or 23 miles southeast of Des Moines, moving
northeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Grenville and Mount Dora.

This includes Highway 64 between Mile Markers 396 and 419.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern New Mexico.

LAT...LON 3627 10373 3654 10396 3673 10356 3643 10331
TIME...MOT...LOC 2243Z 222DEG 7KT 3645 10366

Shoemake

The radar

The Albuquerque radar (KABX), 166 km away, was scanning. The volume nearest the first event began at 00:47 UTC.

Open the radar archive at this moment

Event by event

1 wildfire, 1 hail. Local standard time, as filed.

Wildfire, Northwest Plateau

When
May 16, 4:00 PM MST to May 17, 11:00 PM MST
Where
Northwest Plateau forecast zone
Property damage
$300,000
Reported by
Emergency Manager
Coordinates
36.045, -108.291 (the zone’s center; the record gives no point)

A grass fire started on Road 5211 near U.S. Highway 64 between Bloomfield and Lee Acres on the evening of May 16th. The fire spread quickly and engulfed a family home with a detached garage. The residence was completely destroyed, and the three family dogs that were inside at the time tragically died. There was also reported damage to an additional outbuilding. The fire prompted an evacuation of the area, but residents were permitted to return late on May 16th. By the morning of May 17th, the fire was 5 percent contained, but no longer posed a threat to any other structures. Damages are estimated for the loss of the residence as well as damages to the outbuilding.

Hail, Harding

When
May 16, 5:50 PM MST to 6:00 PM MST
Where
Harding County, Mills
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.080, -104.250

A trained spotter reported nickel size hail in Mills from a strong thunderstorm.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950875, 949549.